Texas, 2004

Hail in Texas, May 10, 2004

May 10, 2004 · NWS AMA · 1 event in 1 county or zone

A severe thunderstorm over the central Texas panhandle during the early evening hours produced hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A severe thunderstorm over the central Texas panhandle during the early evening hours produced hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 10, 3:04 PM CST, 3 hours 51 minutes earlier.

Area forecast discussion, May 10, 3:04 PM CST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
404 PM CDT MON MAY 10 2004

.DISCUSSION...
DRYLINE OVER THE WESTERN SECTIONS OF THE PANHANDLES THIS AFTERNOON
AND DAYTIME HEATING SETTING OF SCATTERED CONVECTION OVER MAINLY THE
WESTERN SECTIONS OF THE FORECAST AREA.  SHORTWAVE LIFTING NORTHEAST
TOWARDS THE FORECAST AREA TONIGHT SHOULD HELP INITIATE MORE
ORGANIZED CONVECTION AFTER 00Z TUESDAY.  WILL MAINTAIN CHANCE POPS
WEST AND CENTRAL WITH SLIGHT CHANCE POPS OVER THE EAST TONIGHT.
COULD SEE ISOLATED CONVECTION TUESDAY AFTERNOON AND EVENING AS THE
SHORTWAVE EJECTS EASTWARD AWAY FROM THE PANHANDLES.  OTHERWISE...
FEEL DRY CONDITIONS LIKELY TUESDAY.  MAINTAINED POPS FOR WEDNESDAY
AFTERNOON AND EVENING MAINLY FOR DAYTIME HEATING AND AS SURFACE LOW
DROPS SLOWLY SOUTHEAST INTO THE NORTHERN SECTIONS OF THE FORECAST
AREA AND DRYLINE BEGINS TO PUSH FURTHER EASTWARD.  CONVECTION LATE
WEDNESDAY MAY BE MORE CONFINED TO THE EASTERN SECTIONS.  COLD FRONT
STILL ON TRACK TO PUSH ACROSS THE PANHANDLES THURSDAY BRINGING MUCH
COOLER CONDITIONS TO THE FORECAST AREA LATE THIS WEEK INTO THE
WEEKEND AND THEN A GRADUAL WARMING TREND BY EARLY NEXT WEEK.  DRY
FOR THE EXTENDED PERIOD AS UPPER RIDGE BUILDS OVER THE WESTERN
STATES.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     60  83  56  85 /  30  20  20  20
BEAVER       61  84  60  85 /  20  20  20  30
BOISE CITY   58  85  54  85 /  30  20  20  20
BORGER       60  84  59  86 /  30  20  20  20
BOYS RANCH   59  86  57  84 /  30  20  20  20
CANYON       60  84  54  85 /  30  20  20  20
CLARENDON    60  82  59  87 /  20  20  20  20
DALHART      58  85  55  84 /  30  20  20  20
GUYMON       60  86  57  86 /  30  20  20  20
HEREFORD     58  85  53  87 /  30  20  20  20
LIPSCOMB     61  84  58  85 /  20  20  20  30
PAMPA        60  81  58  86 /  20  20  20  20
SHAMROCK     61  83  57  87 /  20  20  20  30
WELLINGTON   61  84  58  86 /  20  20  20  30

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

10/11
Hazardous weather outlook, May 10, 11:59 AM CST, 6 hours 56 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
1259 PM CDT MON MAY 10 2004

OKZ001>003-TXZ001>020-111100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
1259 PM CDT MON MAY 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
THIS EVENING. WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED.

BREEZY CONDITIONS ARE EXPECTED TODAY AND TONIGHT. THEREFORE...CAUTION
IS ADVISED ON AREA LAKES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE IN THE AFTERNOON
AND EVENING HOURS ON TUESDAY AND WEDNESDAY. SOME OF THE STRONGER
STORMS MAY BECOME SEVERE. THE MAIN SEVERE WEATHER THREAT WILL BE
LARGE HAIL AND STRONG DOWNBURST WINDS. AT THIS TIME...IT APPEARS THAT
TUESDAY WILL BE THE MOST LIKELY DAY FOR SEVERE THUNDERSTORMS ACROSS
WESTERN SECTIONS OF THE PANHANDLES...WHILE EASTERN SECTIONS WILL BE
FAVORED ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE NECESSARY TUESDAY AND WEDNESDAY...
...MAINLY DURING THE LATE AFTERNOON AND EVENING HOURS.

HENNIG

The radar

The Amarillo radar (KAMA), 83 km away, was scanning. The volume nearest the first event began at 00:53 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hutchinson

When
May 10, 6:55 PM CST
Where
Hutchinson County, Pringle
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.950, -101.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400862.